Alert archive / Texas / Tornado Warnings in 2009
Tornado Warning 54, NWS San Angelo, TX
NWS San Angelo, TX issued this tornado warning at Oct 8, 2009, 6:50 PM CDT for Coke County, Nolan County, Sterling County, Texas. It was in force for 40 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Oct 8, 2009, 6:50 PM CDT (23:50 UTC)
- Expired
- Oct 8, 2009, 7:30 PM CDT
- In force
- 40 min
- Issued by
- NWS San Angelo, TX
- Area
- Storm-based polygon
Counties Coke County, TX, Nolan County, TX, Sterling County, TX
The radar
The San Angelo radar (KSJT), 73 km from the middle of the area, began a volume at 23:52 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Oct 8, 4:41 PM CDT | Tornado Watch | SPC | 7 hr |
| Oct 8, 4:56 PM CDT | Severe Thunderstorm Watch | SPC | 9 hr |
The nearest sounding before it
Midland Regional, TX (KMAF), launched 12:00Z, 11.8 hours before the alert went out and 145 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2227 J/kg
- Mixed-layer CIN
- -63 J/kg
- Mixed-layer LCL
- 594 m above ground
- 0-6 km bulk shear
- 41 kt
- 0-1 km storm-relative helicity
- 224 m²/s²
- 0-3 km storm-relative helicity
- 261 m²/s²
- Significant tornado parameter
- 2.8
- Supercell composite
- 15.4
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS San Angelo, TX wrote its last area forecast discussion before this tornado warning went out at Oct 8, 6:50 PM CDT, 0 minutes earlier.
Area forecast discussion, Oct 8, 6:50 PM CDT, 0 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SAN ANGELO TX 650 PM CDT THU OCT 8 2009 .DISCUSSION... SEE 0Z AVIATION DISCUSSION BELOW. && .AVIATION... STORMS CONTINUING TO FIRE ALONG AND AHEAD OF THE FRONT TO THE NORTH AND THE TROUGH TO THE WEST. EXPECT SEVERE STORMS THIS EVENING WITH STRONG WINDS AND HAIL POSSIBLE...AND INCREASED COVERAGE WITH HEAVY RAINFALL OVERNIGHT. GIVEN THE SLOW MOVEMENT OF THE AREA OF SHOWERS AND STORMS...SOME TERMINALS MAY SEE OFF AND ON STORMS FOR MOST IF NOT ALL OF THE OVERNIGHT HOURS. FRONT EXPECTED TO MOVE THROUGH ABI AREA AROUND 2Z TO 3Z...KSJT BY 5Z TO 6Z AND JCT AFTER 9Z. STRONG NORTH WINDS WITH GUSTS TO 30 TO 35 KNOTS POSSIBLE FOR A FEW HOURS BEHIND THE FRONT. LOW CLOUDS...MVFR CIGS AT BEST...LIKELY TO FOLLOW THE FRONT AND CONTINUE THROUGH 18Z FRIDAY. && .PREV DISCUSSION... /ISSUED 338 PM CDT THU OCT 8 2009/ UPDATE... WILL UPDATE TO INCLUDE A FLASH FLOOD WATCH OVER ALL OF COUNTY WARNING AREA...EXCEPT CROCKETT COUNTY. DISCUSSION... WITH LOCALLY HEAVY RAINFALL POTENTIAL EXTENDING FARTHER WEST... WILL SEND OUT FLASH FLOOD WATCH FOR ALL BUT CROCKETT COUNTY. RAINFALL SHOULD END IN THE BIG COUNTRY AND CONCHO VALLEY BY 7 AM FRIDAY MORNING...AND REDEFINITION TO TAKE OUT THOSE AREAS OF THE FLASH FLOOD WATCH BY THAT TIME. PREV DISCUSSION... /ISSUED 314 PM CDT THU OCT 8 2009/ SHORT TERM... .POTENTIAL FOR SEVERE THUNDERSTORMS...LOCALLY HEAVY RAINFALL... AND EVEN AN ISOLATED TORNADO TONIGHT... COLD FRONT WAS BETWEEN AMARILLO AND LUBBOCK AT 3 PM...MOVING SOUTH AT 20-25 MPH. SCATTERED SHOWERS AND THUNDERSTORMS WERE DEVELOPING AHEAD OF THE FRONT IN A PREFRONTAL TROUGH FROM THE BIG COUNTRY TO LUBBOCK. MAY SEE A SEVERE THUNDERSTORM IN WC TEXAS THIS AFTERNOON...BUT BEST CHANCE OCCURS THIS EVENING AND OVERNIGHT...AS STRONG MID/UPPER LIFT WILL MOVE INTO WC TEXAS AROUND 7 PM TONIGHT...JUST AS THE FRONT ALSO MOVES INTO THE REGION. HASKELL AND THROCKMORTON COUNTIES ARE ALREADY IN SEVERE THUNDERSTORM WATCH 758 UNTIL 10 PM...AND EXPECT SEVERE WEATHER WATCHES TO BE EXTENDED FARTHER SOUTH TONIGHT. HIGH 0-6KM BULK SHEARS OF 50-60 (INCREASING UP TO 100 KTS)...AND CAPES OF 1400-1800 J/KG SHOULD HELP CONTRIBUTE TO SUPERCELL DEVELOPMENT...AND PRODUCE SEVERE THUNDERSTORMS. AN N ISOLATED TORNADO ALSO POSSIBLE. LOCALLY HEAVY RAINFALL IS LIKELY AS STORMS TRAIN NE AT 45 MPH ALONG THE PATH OF PREVIOUS STORMS. FLASH FLOOD WATCH IS IN EFFECT FOR THE NW HILL COUNTRY...CONCHO VALLEY AND HEARTLAND FROM 7 PM TONIGHT TO NOON FRIDAY. NAM HAS A SLIGHTLY FASTER AND BETTER FRONTAL POSITION THAN THE GFS. SLOW MOVING FRONT SHOULD MOVING ALONG A STERLING CITY... SWEETWATER...ROBY LINE AROUND 7 PM...THEN TO SAN ANGELO...ABILENE LINE 10-11 PM. FRONT SHOULD BE ALONG A JUNCTION TO BROWNWOOD LINE AROUND 3 AM. LOCALLY HEAVY RAINFALL AMOUNTS OF 1 TO 4 INCHES POSSIBLE. KEEPING A CHANCE OF RAIN OVER SE SECTIONS FRIDAY MORNING. LONG TERM... NAM MODEL...WHICH IS BETTER WITH SHALLOW COLD AIR...CONTINUES TO ADVERTISE A STRONG COLD FRONT SATURDAY NIGHT. THIS SHOULD KEEP TEMPERATURES IN THE UPPER 40S TO 50 IN THE BIG COUNTRY SUNDAY...WITH 50S AND 60S FARTHER SOUTH. I DID NOT GO QUITE AS LOW AS THE NAM GUIDANCE INDICATES SUNDAY...BUT IT IS AROUND 10 DEGREES LESS THAN THE GFS MOS GUIDANCE. SUDDEN CHANGE OF WEATHER COULD STRESS SOME ANIMALS...ESPECIALLY IF WE GET SOME LIGHT RAIN. HAVE AROUND 20 PERCENT CHANCE IN THE BIG COUNTRY AND HEARTLAND SATURDAY NIGHT INTO SUNDAY. GFS MODEL RUNS CONTINUE TO FLUCTUATE BETWEEN HOT AND WARM NEXT WEEK. DID NOT MAKE A LOT OF CHANGES. FORECAST IS ON THE COOLER SIDE OF GUIDANCE AT THIS TIME. && .PRELIMINARY POINT TEMPS/POPS... ABILENE 49 60 41 71 42 / 80 10 10 0 20 SAN ANGELO 56 69 49 78 46 / 80 10 10 0 10 JUNCTION 64 72 47 80 51 / 90 30 10 10 10 && .SJT WATCHES/WARNINGS/ADVISORIES... FLASH FLOOD WATCH THROUGH FRIDAY AFTERNOON FOR THE FOLLOWING ZONES: BROWN...CALLAHAN...COKE...COLEMAN...CONCHO...FISHER... HASKELL...IRION...JONES...KIMBLE...MASON...MCCULLOCH...MENARD... NOLAN...RUNNELS...SAN SABA...SCHLEICHER...SHACKELFORD... STERLING...SUTTON...TAYLOR...THROCKMORTON...TOM GREEN. && 08/99
Hazardous weather outlook, Oct 8, 3:14 PM CDT, 3 hours 36 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SAN ANGELO TX 314 PM CDT THU OCT 8 2009 TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139- 140-154-155-168>170-092015- FISHER-NOLAN-STERLING-COKE-RUNNELS-IRION-TOM GREEN-CONCHO- CROCKETT-SCHLEICHER-SUTTON-HASKELL-THROCKMORTON-JONES-SHACKELFORD- TAYLOR-CALLAHAN-COLEMAN-BROWN-MCCULLOCH-SAN SABA-MENARD-KIMBLE- MASON- 314 PM CDT THU OCT 8 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL TEXAS. .DAY ONE...THIS AFTERNOON AND TONIGHT SCATTERED STRONG TO SEVERE THUNDERSTORMS WILL CONTINUE TO DEVELOP ACROSS MAINLY THE WESTERN HALF OF WEST CENTRAL TEXAS THROUGH SUNSET THIS EVENING...WITH MORE WIDESPREAD STORMS ACROSS THE ENTIRE AREA DURING THE OVERNIGHT HOURS. LARGE HAIL...DAMAGING WINDS...AND HEAVY RAINFALL WILL BE THE MAIN THREATS FROM THESE STORMS. HOWEVER...AN ISOLATED TORNADO IS ALSO POSSIBLE. ALTHOUGH THE INDIVIDUAL STORMS WILL MOVE QUICKLY...THE ENTIRE AREA OF STORMS WILL BE SLOW TO CROSS WEST CENTRAL TEXAS TONIGHT. AS STORMS DEVELOP AND TRACK ACROSS THE SAME AREAS...HEAVY RAINFALL WILL BE LIKELY. SOME AREAS OF WEST CENTRAL TEXAS...ESPECIALLY THOSE AREAS ALONG AND EAST OF AN ABILENE TO SAN ANGELO TO SONORA LINE WILL SEE RAINFALL TOTALS IN THE 1 TO 3 INCH RANGE BY FRIDAY MORNING. THUS...THE THREAT OF FLASH FLOODING WILL INCREASE THROUGH TONIGHT. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY ALTHOUGH A GREAT DEAL OF UNCERTAINTY REMAINS...THERE IS A THREAT OF A MUCH STRONGER COLD FRONT PASSAGE THROUGH WEST CENTRAL TEXAS ON SATURDAY. IF THIS OCCURS...MUCH COLDER AIR WILL BE POSSIBLE ON SUNDAY AND MONDAY...WITH THE POSSIBILITY OF THE SEASONS FIRST FROST IN A FEW LOCATIONS. PEOPLE WITH COLD SENSITIVE PLANTS AND ANIMALS WILL WANT TO STAY TUNED TO LATER FORECASTS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE NEEDED ACROSS PORTIONS OF WEST CENTRAL TEXAS THIS AFTERNOON AND TONIGHT.
In the hours before
Special weather statement, Oct 8, 4:01 PM CDT, 2 hours 49 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE SAN ANGELO TX 401 PM CDT THU OCT 8 2009 TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139- 140-154-155-168>170-090115- FISHER-NOLAN-STERLING-COKE-RUNNELS-IRION-TOM GREEN-CONCHO- CROCKETT-SCHLEICHER-SUTTON-HASKELL-THROCKMORTON-JONES-SHACKELFORD- TAYLOR-CALLAHAN-COLEMAN-BROWN-MCCULLOCH-SAN SABA-MENARD-KIMBLE- MASON- INCLUDING THE CITIES OF...ROTAN...ROBY...SWEETWATER... STERLING CITY...ROBERT LEE...BRONTE...BALLINGER...WINTERS... MERTZON...SAN ANGELO...EDEN...OZONA...ELDORADO...SONORA... HASKELL...THROCKMORTON...WOODSON...STAMFORD...ANSON...HAMLIN... ALBANY...ABILENE...CLYDE...BAIRD...CROSS PLAINS...COLEMAN... BROWNWOOD...BRADY...SAN SABA...MENARD...JUNCTION...MASON 401 PM CDT THU OCT 8 2009 ...BE PREPARED FOR THE ONE...TWO...PUNCH... ...FLASH FLOOD WATCH IS IN EFFECT THROUGH FRIDAY AFTERNOON... ...SEVERE THUNDERSTORM WATCH FOR HASKELL AND THROCKMORTON COUNTIES UNTIL 10 PM CDT... THE FIRST PUNCH WILL OCCUR THIS AFTERNOON AND TONIGHT AS A POWERFUL FALL STORM SYSTEM INTERACTS WITH ABUNDANT GULF MOISTURE ACROSS WEST CENTRAL TEXAS. THIS INTERACTION WILL RESULT IN RAPIDLY DEVELOPING SEVERE THUNDERSTORMS THAT WILL LIKELY PRODUCE FLASH FLOODING...LARGE HAIL...DAMAGING WINDS...LIGHTNING...AND ISOLATED TORNADOES ACROSS WEST CENTRAL TEXAS LATE THIS AFTERNOON AND TONIGHT. THE NEXT PUNCH WILL OCCUR SATURDAY NIGHT INTO SUNDAY AS A POTENTIALLY SECOND SURGE OF MUCH COLDER AIR FROM CANADA INVADES WEST CENTRAL TEXAS. EARLY SUNDAY MORNING...TEMPERATURES COULD DIP INTO THE 40S WITH WIND CHILL READINGS IN THE UPPER 20S. HIGHS ON SUNDAY COULD WARM ONLY INTO THE 50S. THIS COULD PLACE A TREMENDOUS STRESS ON LIVESTOCK AND PETS. THE TEMPERATURES COULD BE COLDER OR WARMER DEPENDING UPON THE AMOUNT OF CLOUD COVER AND PRECIPITATION. RIGHT NOW IS A GOOD TIME TO CHECK YOUR ALL HAZARD WEATHER RADIOS. BE SURE TO HAVE A WAY TO RECEIVE WARNINGS FROM YOUR NATIONAL WEATHER SERVICE. REMEMBER...MOST PEOPLE DROWN AT NIGHT WHEN IT IS DIFFICULT TO SEE FLOODED LOW WATER CROSSINGS. ALWAYS TURN AROUND...DONT DROWN. REMEMBER...THE SAFEST PLACE FROM HIGH WINDS OR A TORNADO IS IN A WELL BUILT STRUCTURE ON THE LOWEST FLOOR...AND IN AN INTERIOR ROOM AWAY FROM WINDOWS. BE SURE TO ABANDON MANUFACTURED HOMES FOR A MUCH STURDIER LOCATION.
Special weather statement, Oct 8, 5:41 PM CDT, 1 hour 9 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE SAN ANGELO TX 541 PM CDT THU OCT 8 2009 TXZ064-082330- STERLING TX- 541 PM CDT THU OCT 8 2009 ...SIGNIFICANT WEATHER ALERT EFFECTIVE UNTIL 630 PM CDT FOR STERLING COUNTY... AT 540 PM CDT...A STRONG THUNDERSTORM WAS INDICATED BY NATIONAL WEATHER SERVICE DOPPLER RADAR OVER EAST CENTRAL GLASSCOCK COUNTY...OR ABOUT 11 MILES EAST OF GARDEN CITY...MOVING NORTHEAST AT 40 MPH. THE STRONG THUNDERSTORM WILL REMAIN OVER MAINLY RURAL AREAS OF... NORTHERN STERLING COUNTY. PEA SIZE HAIL AND WIND GUSTS TO 50 MPH ARE LIKELY WITH THIS STORM. HEAVY RAINFALL WILL CAUSE PONDING OF WATER ON AREA ROADWAYS... ESPECIALLY THOSE IN POOR DRAINAGE AREAS. RESIDENTS ARE ENCOURAGED TO MONITOR THE SITUATION CLOSELY AND BE PREPARED TO TAKE THE PROPER ACTIONS SHOULD A WARNING BE ISSUED. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL MIDNIGHT CDT FRIDAY MORNING FOR WEST CENTRAL TEXAS.
Local storm report, Oct 8, 6:43 PM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN ANGELO TX
643 PM CDT THU OCT 08 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0624 PM HAIL 9 WNW STERLING CITY 31.90N 101.12W
10/08/2009 E1.75 INCH STERLING TX TRAINED SPOTTER
&&
JDUNNThe office that day
Everything else NWS San Angelo, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 8, 4:00 AM CDT | Flash Flood Watch | SJT | Brown, Callahan, Coke, Coleman, Concho, Fisher and 17 more | 23 hr |
| Oct 8, 6:10 PM CDT | Severe Thunderstorm Warning | SJT | Sterling | 50 min |
| Oct 8, 6:19 PM CDT | Tornado Warning | SJT | Sterling | 41 min |
Nearby
Tornado Warnings in Texas, 2009Every tornado warning in 2009Tornadoes in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.